Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 193, NWS Nashville, TN

October 12, 20144 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 12, 2014, 2:31 PM CDT for 4 counties in Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2014, 2:31 PM CDT (19:31 UTC)
Expired
Oct 12, 2014, 3:15 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, Jackson County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 75 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 2:42 PM CDTHAIL 0.887 Nnw Smithville, TNNICKEL SIZE HAIL WAS REPORTED BY THE PUBLIC AT THE CENTER HILL MARINA AND YACHT CLUB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS54 KOHX 121931
SVROHX
TNC041-087-141-159-122015-
/O.NEW.KOHX.SV.W.0193.141012T1931Z-141012T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT SUN OCT 12 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN SMITH COUNTY IN MIDDLE TENNESSEE...
  NORTHERN DE KALB COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL JACKSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 315 PM CDT

* AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  SMITHVILLE...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAXTER...EDGAR EVANS STATE PARK AND CENTER HILL LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3636 8569 3620 8546 3592 8584 3602 8598
TIME...MOT...LOC 1931Z 221DEG 20KT 3602 8585

$$

27
1 follow-up statement
677 
WWUS54 KOHX 121947
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT SUN OCT 12 2014

TNC041-087-141-159-122015-
/O.CON.KOHX.SV.W.0193.000000T0000Z-141012T2015Z/
PUTNAM TN-SMITH TN-DE KALB TN-JACKSON TN-
247 PM CDT SUN OCT 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTH CENTRAL JACKSON...NORTH CENTRAL DE KALB...SOUTHEASTERN
SMITH AND WESTERN PUTNAM COUNTIES...

AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
EDGAR EVANS STATE PARK...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BAXTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3599 8577 3607 8591 3636 8569 3620 8546
TIME...MOT...LOC 1947Z 217DEG 27KT 3612 8577

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 12:33 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 12, 12:33 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 PM CDT SUN OCT 12 2014

.UPDATE...FOR 18Z AVIATION AND FORECAST DISCUSSION.

&&

.AVIATION...18Z TAF DISCUSSION.

FLIGHT CATEGORIES HAVE IMPROVED A LITTLE OVER THE LAST FEW HOURS.
KCKV AND KCSV HAVE SEEN ABOUT AN HOUR OF VFR CIGS...BUT THIS ISN'T
REALLY EXPECTED TO LAST LONG AS MORE SHOWERS AND THUNDERSTORMS
MOVE NORTHWARD FROM ALABAMA. WILL COVER AFTERNOON AND EARLY
EVENING TS WITH TEMPO GROUPS. LOOK FOR SIMILAR LIFR TO IFR CIG
CONDITIONS TONIGHT AS WE SAW LAST NIGHT...IMPROVING BY THE LATE
MORNING HOURS ON MONDAY.

WINDS WILL BE LIGHT OUT OF THE SOUTH TODAY BUT AS WE MOVE INTO THE
15-18Z TIME FRAME ON MONDAY...THE PRESSURE GRADIENT WILL TIGHTEN
SIGNIFICANTLY ACROSS THE STATE. LOOK FOR SUSTAINED WINDS OF 18-20KTS
WITH GUSTS TO 30 OR 35 KTS BY THE AFTERNOON HOURS. HAVE LEFT OUT
FOR NOW TO FOCUS ON NEAR TERM WEATHER BUT LOOK FOR THIS IN THE
NEXT TAF CYCLE THIS EVENING.

UNGER

&&

.FORECAST DISCUSSION...

WITH A NORTHWARD MOVING WARM FRONT CURRENTLY DRAPED OVER THE AL-TN
STATE LINE...MORE SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
MID-STATE THIS AFTERNOON AND EVENING. CLOUD COVER IS HAMPERING ANY
REAL DESTABILIZATION...BUT SHEAR VALUES WILL INCREASE OVER THE
NEXT COUPLE OF HOURS SO ANY CONVECTION THAT CAN GET INITIATED THIS
AFTERNOON AND EVENING WILL HAVE SOME ORGANIZATION TO IT. IT IS NOT
OUT OF THE REALM OF POSSIBILITY THAT ONE OR TWO OF THESE STORMS
SPITS OUT A DAMAGING WIND GUST. KEEP THIS IN MIND AS WE MOVE INTO
THE LATE AFTERNOON AND EVENING HOURS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27
Hazardous weather outlook, Oct 12, 5:00 AM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN OCT 12 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OVERSPREAD THE MID STATE
TONIGHT...A FEW OF WHICH WILL LIKELY BE STRONG...WITH BRIEF WIND
GUSTS OF 30 TO 40 MPH...HEAVY DOWNPOURS...AND POSSIBLY SMALL HAIL.
PONDING OF WATER WILL LIKELY OCCUR IN LOW LYING AREAS WHERE HEAVY
RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOUTH WINDS WILL INCREASE MONDAY...AHEAD OF A STRONG COLD
FRONT...WITH GUSTS OF 30 TO 35 LIKELY DURING THE AFTERNOON. ANYONE
DRIVING A HIGH PROFILE VEHICLE...ESPECIALLY ON EAST TO WEST
ROADWAYS...SHOULD EXPECT TO DEAL WITH BUFFETING WINDS .

MONDAY EVENING THROUGH EARLY TUESDAY MORNING...ISOLATED SEVERE
STORMS...WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS...ARE EXPECTED
IN MIDDLE TENNESSEE. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.  IN
ADDITION...SINCE THE GROUND WILL STILL BE MOIST FROM RECENT
RAINS...RAPID RUN OFF IS EXPECTED...ALONG WITH THE POSSIBILITY FOR
FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:09 PM CDTSevere Thunderstorm WarningOHXClay, Jackson36 min
Oct 12, 3:41 PM CDTSpecial Weather StatementOHXClay34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.